Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jul 5, 2016, 5:18 PM CDT for Lubbock County, Texas. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 5:18 PM CDT (22:18 UTC)
- Expired
- Jul 5, 2016, 5:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lubbock County, TX
The radar
The Lubbock radar (KLBB), 20 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:24 PM CDT | HAIL 0.25 | 7 Sw Lubbock, TX | |
| Jul 5, 5:27 PM CDT | HAIL 1 | 7 Sw Lubbock, TX | |
| Jul 5, 5:29 PM CDT | HAIL 1 | Lubbock, TX | |
| Jul 5, 5:54 PM CDT | HAIL 1 | Lubbock, TX | 82ND AND SLIDE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
376
WUUS54 KLUB 052218
SVRLUB
TXC303-052245-
/O.NEW.KLUB.SV.W.0196.160705T2218Z-160705T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LUBBOCK COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 545 PM CDT
* AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SLIDE...OR 8
MILES SOUTH OF LUBBOCK...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LUBBOCK...SLATON...WOLFFORTH...RANSOM CANYON...WOODROW...DOWNTOWN
LUBBOCK...SLIDE...LUBBOCK SOUTH PLAINS MALL...TEXAS TECH UNIVERSITY
AND LUBBOCK SCIENCE SPECTRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3339 10193 3347 10206 3373 10193 3343 10157
TIME...MOT...LOC 2217Z 228DEG 8KT 3346 10192
HAIL...1.00IN
WIND...60MPH
$$
JGD1 follow-up statement
117
WWUS54 KLUB 052232
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT TUE JUL 5 2016
TXC303-052245-
/O.CON.KLUB.SV.W.0196.000000T0000Z-160705T2245Z/
LUBBOCK TX-
532 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN LUBBOCK COUNTY...
AT 531 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LUBBOCK SOUTH
PLAINS MALL...OR NEAR LUBBOCK...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LUBBOCK...SLATON...WOLFFORTH...RANSOM CANYON...WOODROW...
DOWNTOWN LUBBOCK...SLIDE...LUBBOCK SOUTH PLAINS MALL...
TEXAS TECH UNIVERSITY AND LUBBOCK SCIENCE SPECTRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3339 10193 3347 10206 3373 10193 3343 10157
TIME...MOT...LOC 2231Z 210DEG 11KT 3352 10190
HAIL...1.00IN
WIND...60MPH
$$
JGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:56 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 5, 3:56 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 356 PM CDT TUE JUL 5 2016 .SHORT TERM... Water vapor imagery shows drier mid and upper level air has advected into much of the area behind the well-defined shortwave trough across eastern Kansas/Oklahoma. Strong storms continue to form on the edge of the remnant deeper moisture across the Permian Basin and far southern South Plains along an outflow boundary from storms earlier this morning. The remnant boundary also curls northward into the southern Texas Panhandle where visible imagery/radar indicates growing cumulus field and struggling showers, likely as a result of the deeper/drier air noted above. Expect isolated storms to continue to develop in both these areas through the late afternoon with movement toward the east. As indicated by SPC, mesoscale models have been consistent in maintaining storms across the South Plains into the Rolling Plains through the evening with the best concentration anticipated along the southern end of the boundary from Brownfield to Jayton. Have maintained Isolated mention of storms through midnight generally east of U.S. 385. Boundary layer mixing above 600 mb yields a strong inverted-V sounding so strong surface wind gusts will be the main concern with the storms. With the lack of a well-defined forcing mechanism like we had last night and an overall drier airmass do not anticipate storms being as apt to maintain themselves overnight. However another shortwave, now positioned across the Desert Southwest will move toward the region on Wednesday which should draw deeper moisture to our southwest northward through the day Wednesday. Short range models however are in agreement on 700 mb temps warming another 0.5-1 degree from today which will make convective temperatures even more difficult to achieve, especially on the Caprock where lower surface dewpoints will exist. With warmer temps aloft forecast, have sided closer to warmer guidance numbers which pushes a good part of the South Plains close to Heat Advisory criteria. Temperatures off the Caprock also likely to combine with higher dewpoints to push heat index values into the 105-110 degree range. A Special Weather Statement was issued earlier to highlight the excessively hot conditions which look to land just below Advisory criteria. Slight chance POPs also remain in the forecast for Wednesday with approaching shortwave, increase in mid/high level moisture, steep mid-level lapse rates and convergence along a surface trough. .LONG TERM... Little change in the hot and dry conditions Thursday as massive anticyclone remains stretched just to our south. An upper level trough swinging by to the north should tighten the surface pressure gradient and may lead to enhanced downslope component on the Caprock anyway. Its possible temperatures may need to be ramped further upwards for Thursday. The very intense heating with marginal moisture is still enough for a slim mention of very high based thunderstorms late in the day once again. By Friday, a weakness in the upper ridge still appears likely to be exploited by decreasing upper heights across the southern high plains and a slight increase in mid and upper level moisture. Mid level temperatures will cool 2 to 3 degrees centigrade which should be somewhat more favorable for thunder chances. Solutions suggest we may see two or three weak upper troughs slide through our area supporting an increase of thunder mention into the low chance category from Friday. Surface temperatures also are likely to tail off back into the 90s by the weekend anyway. Friday may see one more day with fairly widespread near 100 degree readings. The pattern has become a little less clear again for the early to middle part of next week. The northwest coast will continue with a progression of Pacific waves that the long range solutions are struggling with timing. In general, we expect to see increased upper level heights again as the weakness in our region moves off, but it's unclear if we will be squarely beneath an upper ridge or within slightly lowered heights in southwest flow aloft. We have opted for a persistent forecast for now featuring slightly above normal temperatures early to mid week with minimal thunder mention. RMcQueen && .LUB Watches/Warnings/Advisories... None. && 24/05
Hazardous weather outlook, Jul 5, 4:02 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 402 PM CDT TUE JUL 5 2016 TXZ021>044-062115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 402 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT HIGH TEMPERATURES OF 100 TO 105 DEGREES WILL AFFECT ALL OF THE REGION TODAY. THIS INTENSE HEATING WILL HELP DRIVE A FEW STRONG HIGH BASED THUNDERSTORMS MAINLY ACROSS SOUTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS INTO THE EARLY EVENING. LOCAL WIND GUSTS FROM 50 TO 60 MPH ARE POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HEAT ADVISORY MAY BE ISSUED FOR WEDNESDAY AND THURSDAY AS THE HOTTEST HIGH TEMPERATURES OF THE WEEK ARE FORECAST TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Jul 5, 12:55 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1255 PM CDT TUE JUL 5 2016 TXZ021>044-060500- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT... HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL... MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON... LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR... DICKENS...DUMONT...FINNEY...GROW...GUTHRIE...DENVER CITY... PLAINS...BROWNFIELD...TAHOKA...ODONNELL...GRAHAM...POST... JAYTON...ASPERMONT 1255 PM CDT TUE JUL 5 2016 ...HOT TEMPERATURES EXPECTED THROUGH THURSDAY... A STRENGTHENING DOME OF HIGH PRESSURE ALOFT WILL BRING HOT TEMPERATURES TO THE TEXAS SOUTH PLAINS REGION FOR THE NEXT SEVERAL DAYS. HIGH TEMPERATURES ARE FORECAST TO CLIMB TO ABOUT 100 TO 105 ON THE CAPROCK EACH AFTERNOON...AND ABOUT 101 TO 106 IN THE ROLLING PLAINS. HEAT INDEX VALUES IN THE ROLLING PLAINS MAY REACH 107 OR 108. THE HIGH TEMPERATURES WILL APPROACH THE ALL-TIME RECORDS FOR THE DATES AT LUBBOCK. IN ADDITION...TEMPERATURES AT NIGHT WILL ONLY FALL INTO THE 70S FOR MOST LOCATIONS ASIDE FROM THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS...WHERE LOWS WILL BE IN THE UPPER 60S. THIS EXTENDED HEAT EVENT WITH ONLY MARGINAL COOLING AT NIGHT WILL PLACE EXTRA STRESS ON ELDERLY...OUTDOOR WORKERS...AND PERSONS WITH LIMITED ABILITY TO COOL THEIR SURROUNDINGS. HEALTH CONCERNS WILL MAGNIFY THE LONGER THE HEAT CONTINUES AND CAN INCLUDE HEAT STRESS...HEAT ILLNESS...AND DEHYDRATION. PETS CAN ALSO BE AFFECTED BY THE HOT TEMPERATURES. ENSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. LOOK BEFORE YOU LOCK! NEVER LEAVE CHILDREN OR PETS IN A HOT CAR...EVEN FOR A FEW MINUTES. THE TEMPERATURE IN A CAR CAN RISE TO DEADLY LEVELS IN JUST MINUTES!!
Special weather statement, Jul 5, 4:03 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 403 PM CDT TUE JUL 5 2016 TXZ040-041-052130- TERRY TX-LYNN TX- 403 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRY AND SOUTHWESTERN LYNN COUNTIES UNTIL 430 PM CDT... AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WELCH...OR 11 MILES SOUTHEAST OF BROWNFIELD...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW MOORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3310 10231 3321 10191 3296 10185 3296 10229 TIME...MOT...LOC 2103Z 258DEG 21KT 3303 10220
Special weather statement, Jul 5, 4:31 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
431 PM CDT TUE JUL 5 2016
TXZ041-052200-
LYNN TX-
431 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYNN COUNTY UNTIL 500 PM
CDT...
AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF NEW MOORE...OR 9 MILES WEST OF TAHOKA...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAHOKA...WILSON AND NEW HOME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3314 10208 3315 10208 3339 10186 3339 10178
3322 10156 3319 10156 3301 10195
TIME...MOT...LOC 2131Z 233DEG 24KT 3313 10195Special weather statement, Jul 5, 4:50 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT TUE JUL 5 2016
TXZ035-041-052215-
LYNN TX-LUBBOCK TX-
450 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYNN AND SOUTHWESTERN
LUBBOCK COUNTIES UNTIL 515 PM CDT...
AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SLIDE...OR 12 MILES SOUTHWEST OF LUBBOCK...MOVING NORTHEAST AT
10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LUBBOCK...WOLFFORTH...WOODROW...SLIDE...LUBBOCK SOUTH PLAINS MALL...
TEXAS TECH UNIVERSITY...WILSON...
NEW HOME AND LUBBOCK SCIENCE SPECTRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3341 10208 3344 10208 3362 10190 3333 10162
3327 10200
TIME...MOT...LOC 2150Z 232DEG 7KT 3341 10196Local storm report, Jul 5, 5:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 S WOLFFORTH 33.44N 102.01W
07/05/2016 E1.00 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB1600270
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:11 AM CDT | Special Weather Statement | LUB | Hale | 34 min |
| Jul 5, 4:10 AM CDT | Special Weather Statement | LUB | Cottle | 50 min |
| Jul 5, 4:03 PM CDT | Special Weather Statement | LUB | Terry | 27 min |
| Jul 5, 4:31 PM CDT | Special Weather Statement | LUB | Lynn | 29 min |
| Jul 5, 4:50 PM CDT | Special Weather Statement | LUB | Lubbock | 25 min |
| Jul 5, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Hale, Lubbock | 30 min |
| Jul 5, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb, Lubbock | 30 min |
| Jul 5, 6:17 PM CDT | Special Weather Statement | LUB | Hale | 28 min |
| Jul 5, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Swisher | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.